This is the conclusion to 68 year old male CC: Chest Pain.
When we last left off, our patient was sitting outside a convenience store with a sensation of, "somebody punching me in the chest".
Our patient had a fast, irregular pulse, and we had acquired a rhythm strip and a 12-Lead ECG.
The rhythm strip shows a grossly irregular, narrow complex tachycardia with a rate between 120 and 160. The R-R intervals and TP segments are constantly changing as well. This is atrial fibrillation with a rapid ventricular response, also known as uncontrolled atrial fibrillation.
When dealing with AF and RVR it is important to determine if this is an acute onset or rather chronic atrial fibrillation exacerbated by some underlying problem. As our patient is a poor historian, this is difficult to say.
"Healthy as a horse," he exclaims. Let's evaluate that statement in the context of his 12-Lead ECG (with the computerized interpretation added).
As most readers correctly noted, we have atrial fibrillation with a Right Bundle Branch Block and a rapid ventricular response. An interesting finding is the apparently narrow QRSd in the limb leads due to the frank ST-depression. This highlights the importance of seeing the problem from more than one lead!
Also, most spotted the ST-elevation in leads aVL, aVR, and V1 (in red) accompanied by otherwise global ST-depression (in blue). This is suggestive of severe 3-vessel disease or even Left Main Coronary Artery occlusion! However, given we have a tachycardia present, we need to consider our differentials:
- Acute onset of AF with RVR: ECG changes suggestive of demand ischemia with concomitant coronary artery disease
- Chronic AF exacerbation: ECG changes suggestive of evolving myocardial infarction
- Digitalis toxicity: "scooped" ST segments
While digoxin is a common drug taken by patients with chronic atrial fibrillation, digitalis toxicity is most often accompanied by bradycardia and AV-blocks. Junctional tachycardia is another common finding. A rare and bizarre finding was covered recently on Dr. Smith's ECG Blog: bidirectional ventricular tachycardia. However, digitalis toxicity is not known to cause ST-elevation in aVR and V1, and so it does not fit our clinical picture.
At this point, the paramedics were left to choose between acute paroxysmal AF and chronic AF. They elected to transport the patient to a PCI-capable center and treated the patient enroute with an IV fluid bolus and nitroglycerin for the chest pain. They contacted medical control for orders and were asked to monitor the patient as long as he remained stable.
Without knowing the patient's prior history of atrial fibrillation it is difficult to suggest a specific method of treatment in the field, especially while the patient remains stable. Paroxysmal atrial fibrillation responds well to cardioversion or calcium channel blockers. Whereas chronic atrial fibrillation often requires a correction of the underlying problem. Regardless, preparations should be made for cardioversion should the patient's condition worsen.
Upon arrival at the ED the patient's records were found, along with prior ECG's, which showed no history of atrial fibrillation but an extensive cardiac history including CAD.
During his initial assessment in the ED the patient became hypotensive and was cardioverted at 100 J with a return of a normal sinus rhythm and adequate blood pressure. Troponin levels remained below 0.4 ng/mL.
The patient remained stable through observation and was discharged home with a diagnosis of acute paroxysmal atrial fibrillation.